Oregon, 2013

Hail in Oregon, August 10, 2013

August 10, 2013 · NWS PQR · 1 event in 1 county or zone

A disturbance moved across the Pacific Northwest and produced numerous thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A disturbance moved across the Pacific Northwest and produced numerous thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Aug 10, 1:14 PM PST, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 10, 1:14 PM PST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
214 PM PDT SAT AUG 10 2013

.SYNOPSIS...THE UPPER LOW THAT HAD BEEN CENTERED NEAR THE NORTHERN
CALIFORNIA COAST THE PAST FEW DAYS WAS NOW CENTERED NEAR CAPE BLANCO
ON THE SOUTH OREGON COAST THIS AFTERNOON. THIS LOW WILL CONTINUE TO
MOVE NORTH AND BE OFF NEWPORT EARLY SUNDAY...OFF THE SOUTHERN
WASHINGTON COAST AFTER MIDNIGHT SUNDAY NIGHT...AND OFF THE NORTHERN
WASHINGTON COAST MONDAY. THIS WILL CONTINUE TO SPREAD MORE SHOWERS
AND THUNDERSTORMS NORTHWARD ACROSS NORTHWEST OREGON AND SOUTHWEST
WASHINGTON TODAY AND TONIGHT...DECREASING FROM THE SOUTHWEST ON
SUNDAY AND MONDAY. SOME OF THESE THUNDERSTORMS MAY PRODUCE HEAVY
RAIN...ESPECIALLY OVER THE CASCADES. DRIER WEATHER WITH SEASONABLE
TEMPERATURES WILL RETURN MONDAY AND CONTINUE THROUGH MOST OF NEXT
WEEK AS THE LOW DEPARTS THE AREA ON MONDAY.
&&

.SHORT TERM...TONIGHT THROUGH TUESDAY...THE UPPER LOW THAT HAD BEEN
CENTERED NEAR THE NORTHERN CALIFORNIA COAST THE PAST FEW DAYS HAS
BEGUN TO MOVE SLOWLY NORTH...AND WAS NEAR CAPE BLANCO ON THE SOUTH
OREGON THIS AFTERNOON. THE MODELS CONTINUE TO MOVE THE LOW NORTH
THROUGH THE WEEKEND...AND WILL BE OFF NEWPORT EARLY SUNDAY...OFF THE
SOUTHERN WASHINGTON COAST AFTER MIDNIGHT SUNDAY NIGHT AND OFF THE
NORTHERN WASHINGTON COAST MONDAY.

AFTER THE ROUND OF THUNDERSTORMS THAT SPREAD UP THE CASCADES FRIDAY
AFTERNOON AND EVENING THEN WRAPPED BACK TOWARD THE COAST IN SOUTHWEST
WASHINGTON FRIDAY NIGHT...EXPECT A SIMILAR PATTERN TO REPEAT TODAY.
THE FOCUS MAY START A BIT FARTHER NORTH ON THE CASCADES THIS
AFTERNOON AND EVENING DUE TO THE SLIGHTLY MORE NORTHERN POSITION OF
THE LOW AND WHERE A STREAM OF MOISTURE WAS HEADED THIS AFTERNOON. THE
FOCUS OF THE HEAVIEST RAINS IN THE CASCADES WILL PROBABLY BE THE
NORTH OREGON AND SOUTH WASHINGTON CASCADES. HOWEVER...WE ARE ALSO
SEEING THUNDERSTORMS SPREAD IN FROM THE SOUTH THROUGH LANE COUNTY
CLOSER TO THE LOW CENTER ITSELF ...AND THIS WILL LIKELY ALSO BE AN
ACTIVE AREA THAT SPREADS NORTH AS THE LOW MOVES NORTH. PWS REMAIN
ABOVE AN INCH OVER THE FORECAST AREA...AND EXPECT 0.5 TO 1 INCH
AMOUNTS OR EVEN POSSIBLY HIGHER AGAIN THIS AFTERNOON AND EVENING WITH
SOME OF THE THUNDERSTORMS.

THE LOW IS STILL IN A POSITION AND THE UPPER FLOW REMAINS FAVORABLE
TO SPREAD THE CONVECTION WESTWARD ACROSS THE NORTHERN SECTIONS OF OUR
FORECAST AREA LATER TODAY AND TONIGHT. ALSO...WITH THE LOW CENTER
ITSELF JUST SOUTH OF OUR AREA AND ALONG THE COAST...AS IT MOVES NORTH
THE THREAT OF THUNDERSTORMS WILL MOVE NORTH WITH IT AND INCLUDE THE
COAST AND COASTAL MOUNTAIN AREAS.

THE LOW IS FORECAST TO BE CENTERED OFF NEWPORT EARLY SUNDAY. THIS
SHOULD BE FAR ENOUGH NORTH TO SPREAD MORE MARINE CLOUDS INTO OUR
VALLEYS BY SUNDAY MORNING...ESPECIALLY THROUGH THE SOUTHERN COASTAL
GAPS BUT PROBABLY EVENTUALLY CLOSE TO PORTLAND AS WELL AS WE MOVE
THROUGH SUNDAY MORNING. THE LOW IS OFF ASTORIA BY NOON SUNDAY. THIS
POSITION SHOULD MAKE THE FOCUS OF CONVECTION LATER ON SUNDAY MORE IN
THE HIGHER CASCADES...MORE FROM ABOUT MT JEFFERSON NORTHWARD...AND
ALSO IN THE FAR NORTH OF THE FORECAST AREA NORTHEAST OF THE LOW.
CHANCES OF THUNDER SUNDAY WEST OF THE CASCADES EXCEPT NORTH OF THE
COLUMBIA RIVER IS LOOKING LESS LIKELY DUE TO THE INCREASED ONSHORE
FLOW AND MARINE INFLUENCE...WITH ANY REMAINING CHANCE CONFINED TO THE
FAR NORTH.

THE LOW IS WELL NORTH OFF THE WASHINGTON COAST ON MONDAY. WE SHOULD
HAVE PLENTY OF LOW CLOUDS WEST OF THE CASCADES MONDAY MORNING IN
ONSHORE FLOW IN THE WAKE OF THE LOW...AND THESE CLOUDS MAY TAKE A
WHILE TO BURN OFF. ANY CHANCE OF THUNDERSTORMS ON MONDAY WILL BE
CONFINED TO THE CASCADE CREST AREAS.

ON TUESDAY WE ARE IN LIGHT SOUTHWEST FLOW ALOFT WITH 500 MB HEIGHTS
IN THE LOWER 580S. THIS SHOULD BRING TEMPERATURES NEAR TO A BIT ABOVE
NORMAL TO OUR AREA...MARINE CLOUDS NEAR THE COAST BRIEFLY PUSHING
INTO THE COASTAL GAPS IN THE MORNING. TOLLESON

.LONG TERM...TUESDAY NIGHT THROUGH THURSDAY...THE MODELS SHOW ANOTHER
LOW SETTING UP WELL OFFSHORE OUT NEAR 140W OR SO DURING THE COMING
WEEK. THIS PUTS SOUTHWEST WASHINGTON AND NORTHWEST OREGON IN LIGHT
SOUTHWEST FLOW WITH 500 MB HEIGHTS IN THE LOWER 580S. THAT SHOULD
MAINTAIN LIGHT ONSHORE FLOW AND SEASONABLE TO SLIGHTLY ABOVE NORMAL
TEMPS...WITH A MARINE LAYER NEAR THE COAST AND JUST A TOUCH OF MARINE
INFLUENCE INLAND. THE MAIN THUNDERSTORM THREAT MAY STAY JUST TO OUR
EAST. WHILE DETAILS STILL VARY...THE MODELS SHOW THE LOW APPROACHING
AND POSSIBLY LIFTING OUT TO THE NORTHEAST BY NEXT WEEKEND. IF SO...
THIS WOULD BRING MORE CLOUDS...ONSHORE FLOW...AND COOLING TO OUR
AREA...AND POSSIBLY A FEW THUNDERSTORMS NEAR THE CASCADE CREST.
TOLLESON
&&

.FIRE WEATHER...ALL RED FLAG WARNINGS ARE BEING CANCELLED WITH THE
AFTERNOON PACKAGE. TOO MUCH RAIN FELL OVERNIGHT AND HAS GREATLY
REDUCED THE FIRE THREAT DESPITE THE AMOUNT OF LIGHTNING. STILL...A
FEW STARTS ARE POSSIBLE AND CAUTION IS URGED.
&&

.AVIATION...MVFR MARINE STRATUS REMAINS BANKED ALONG THE COAST THIS
AFTERNOON...WITH IFR CONDITIONS EXPECTED ONCE AGAIN LATER TONIGHT.
VFR CONDITIONS CONTINUE INLAND. SHOWERS AND THUNDERSTORMS HAVE BEEN
DEVELOPING OVER THE CASCADES AND SOUTH VALLEY THIS AFTERNOON...WHICH
WILL GRADUALLY LIFT OVER THE NORTHERN PARTS OF THE FORECAST AREA THIS
EVENING. MARINE STRATUS IS EXPECTED TO PUSH BACK INLAND...AND WORK
ITS WAY ALONG THE COLUMBIA RIVER EARLY SUNDAY MORNING.

KPDX AND APPROACHES...VFR CONDITIONS CONTINUE THIS EVENING. SHOWERS
AND THUNDERSTORMS MAY BE POSSIBLE LATER TODAY...PARTICULARLY AFTER
00Z. MVFR STRATUS REDEVELOPS LATE TONIGHT.
&&

.MARINE...LITTLE CHANGE EXPECTED THROUGH EARLY NEXT WEEK WITH N TO NW
WINDS GENERALLY REMAINING IN THE 10 TO 20 KT RANGE. OTHERWISE...A 4
TO 6 FT WESTERLY SWELL WILL SLOWLY SUBSIDE THROUGH SUNDAY...DROPPING
SEAS BACK DOWN INTO THE 3 FT RANGE FOR EARLY NEXT WEEK.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WA...NONE.
PZ...NONE.

&&

MORE WEATHER INFORMATION ONLINE AT...
    HTTP://WEATHER.GOV/PORTLAND

INTERACT WITH US VIA SOCIAL MEDIA
    WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.PORTLAND.GOV
    WWW.TWITTER.COM/NWSPORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Aug 10, 4:00 AM PST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
500 AM PDT SAT AUG 10 2013

ORZ001>014-WAZ019>023-039-040-111500-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
500 AM PDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED IN PARTS OF NORTHWEST OREGON
AND SOUTHWEST WASHINGTON THIS AFTERNOON AND EVENING. SOME OF THE
STORMS MAY PRODUCE GUSTY WINDS...LARGE HAIL...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS...INCLUDING GUSTY WINDS...LARGE HAIL...AND HEAVY
RAINFALL...ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-111500-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
500 AM PDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED FOR MOST COASTAL AREAS...THOUGH A
FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 10, 3:17 PM PST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
417 PM PDT SAT AUG 10 2013

ORZ010-011-102345-
NORTHERN OREGON CASCADE FOOTHILLS OR-NORTHERN OREGON CASCADES OR-
417 PM PDT SAT AUG 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLACKAMAS COUNTY
UNTIL 445 PM PDT...

AT 411 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS NEAR THREE LYNX...MOVING NORTH AT
20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  THREE LYNX...TIMOTHY LAKE...AND FOREST ROADS 46 57 AND 58...

LAT...LON 4524 12175 4489 12177 4489 12208 4524 12215
TIME...MOT...LOC 2314Z 178DEG 19KT 4509 12195

WEATHER.GOV/PORTLAND
Special weather statement, Aug 10, 3:41 PM PST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
441 PM PDT SAT AUG 10 2013

ORZ010-011-110015-
NORTHERN OREGON CASCADE FOOTHILLS OR-NORTHERN OREGON CASCADES OR-
441 PM PDT SAT AUG 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLACKAMAS COUNTY UNTIL
515 PM PDT...

AT 439 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF ZIGZAG...OR 7 MILES SOUTHWEST OF
GOVERNMENT CAMP...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RHODODENDRON...ZIGZAG AND WELCHES...
  BRIGHTWOOD AND CHERRYVILLE...

IN OREGON THIS WILL IMPACT U.S. HIGHWAY 26 EAST OF PORTLAND BETWEEN
MILE MARKERS 31 AND 53.

LAT...LON 4538 12215 4540 12174 4504 12179 4504 12203
TIME...MOT...LOC 2341Z 174DEG 26KT 4527 12190

JFP

WEATHER.GOV/PORTLAND

The radar

The Portland,OR radar (KRTX), 100 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clackamas

When
August 10, 4:30 PM PST to 5:30 PM PST
Where
Clackamas County, 2.92 mi W of Government Camp
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
45.300, -121.830

A thunderstorm produced 1.5 inch diameter hail on Highway 26 around 3 miles west of Government Camp.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470511.